Question: Have you any experience with the following resulting side effect of cataract surgery and lens implants? Immediately after removal of eye patch following my cataract surgery, I experienced a peripheral "black shadow" when walking out from the exam room into a normally lighted (brighter) hallway. This effect persists to this time (3 months) and seems permanent. The effect is mitigated by use of sunglasses and use of normal eyewear is comforting because the "shadow" seems to lie outside of the frame of the glasses.
Answer: Assuming that you have been thoroughly examined and that your Cataract Surgeon has absolutely ruled out any pathology of the Vitreous or the Retina, it is possible that what you are describing is related to an optical effect caused by the edge of the Lens Implant. Sometimes the configuration of the Lens Implant optics or edge design can cause a "shadow" to appear. In most cases, after several months-sometimes a bit longer-the annoyance becomes less evident to the patient. Your Cataract Surgeon may be able to determine this and its remediation by dilating or constricting your pupil with drops in the office to mimic the lighting conditions that help or increase the shadow. If this is bothering you, your next step is to discuss it with your Cataract Surgeon as he or she will be your best resource.
Important Note: The information presented on the About Cataract Surgery Blog or provided in response to a request for information in the Ask Cataract Surgeons section on aboutcataractsurgery.com is not intended to diagnose or treat eye problems, eye conditions or eye diseases including appropriateness of treatment, risks, complications or side effects as related to Cataracts, Cataract Surgery or Lens Implants. In particular a response to an inquiry made on the Ask Cataract Surgeons section of aboutcataractsurgery.com is not meant to take the place of the professional medical care provided by your eye doctor, ophthalmologist and Cataract Surgeon. Contacting us via e-mail or any other means is not a substitute for medical care.